This forum is for the discussion of anything to do with Prostate Cancer. There are only four rules:
No fundraisers, no commercials (although it is OK to recommend choices of treatment or medical people based on your personal research; invitations to participate in third-party surveys are also acceptable, provided there is no compensation to YANA);
No harvesting e-mail addresses for Spam;
No insults or flaming - be polite and respectful at all times and understand that there may be a variety of points of view, all of which may have some validity;
Opinions are OK, but please provide as much factual evidence as possible for any assertions that you are making
Failure to abide by these simple rules will result in the immediate and permanent suspension of your posting privileges.
Since this is an International Forum, please specify your location in your post.
Well it's not a miracle drug by my definition. (That would be a cure for PC in pill form with no side effects!) But I'm now on my 11th day of Megestrol Acetate 20mg x2/day (not considering 3x/day although doc says that's maximum doseage) and I've definitely received relief from hot flashes. Still there but the frequency and intensity have dimished greatly. Now I have to deal with the side effects, real or imagined.
1. Overeating - since Megace is often prescribed for anorexia and weight loss for AIDS and cancer treatment. I find myself wanting to eat everything in sight, including half a carrot cake on the night of my birthday. Made me feel like crap. So I really have to watch what I eat and am trying to alter the portions at meals.
2. I feel that I have become somewhat short tempered and find that hard to control.
3. Discomfort in the legs and feet, muscles and joints has increased upon awakening in the morning.
There are more possible side effects but I haven't experienced them and overall my sleeping through the night has really gotten better with an average of one wake up in a 9 hr. period as compared to 6-10 a couple weeks ago.
I am not advocating the use of Megace but at the same time side effects are less on QOL than the hot flash severity before using. The use of steroids should not be taken lightly without much research and carefully consulting with your health care provider.
I have had your identical side effects, especially the ravenous appetite and early morning leg discomfort. The only reason I consider it my miracle is due to the many weeks of horror I endured with the flash/chills occuring five times per hour, twenty four hours per day. I never had more than an hour or two of consistent sleep for weeks and weeks.
I now exercise indoors twice daily on a treadmill [winter here on Cape Cod] with the aid of three pound arm weights.
After my first bottle of 30 pills that I take at the rate of one per day my flashes have nearly disappeared entirely.
I was aware that Megestrol is a steroid hormone and knew of some mortality issues, but considering my previous condition I thought it worth the risk.
I continue to jokingly tell of being convinced that prostate cancer treatment is a medical establishment device to make one so miserable that we won't mind dying.
I started using a stationary bicycle for my leg discomfort. No matter what time of day discomfort happens, I jump on it for a couple minutes and the discomfort goes away. Doctor says the effects of this are cumulative and I'm currently going at a rate that averages 15 miles/day!